Minnesota, 2021

Blizzard in Minnesota, January 14 to 15, 2021

January 14 to 15, 2021 · NWS FSD · 8 events in 8 counties and zones

A strong northwesterly jet streak digging through the central Rockies produced intense and deep cyclogenesis across Iowa on January 14 and 15. Initial precipitation swept through the area as rain, but a surge of cold air into the slowing cyclone wrapped snowfall back into southwest Minnesota as winds increased to 35 to 55 mph, resulting in widespread blizzard conditions.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A strong northwesterly jet streak digging through the central Rockies produced intense and deep cyclogenesis across Iowa on January 14 and 15. Initial precipitation swept through the area as rain, but a surge of cold air into the slowing cyclone wrapped snowfall back into southwest Minnesota as winds increased to 35 to 55 mph, resulting in widespread blizzard conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 14, 4:10 PM CST, 50 minutes earlier.

Area forecast discussion, Jan 14, 4:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
410 PM CST Thu Jan 14 2021

.SHORT TERM...(This Evening through Friday)
Issued at 402 PM CST Thu Jan 14 2021

A strong winter storm is currently impacting Siouxland and will
continue to affect the area through Friday evening. A deep longwave
trough over Plains is deepening this evening as a robust jet streak
plunges southward across the Rockies. Within this longwave, multiple
shortwave troughs are acting to increase local positive vorticity
advection, thus producing enhanced lift in a synoptic environment
already supportive of vertical motion.

The surface low pressure center is currently located over eastern
Iowa. During the overnight hours, this pivot point will retrograde
westward slightly as a shortwave moves around the northwest edge
of the upper- level cut-off low pressure center. This serves to
further tighten the pressure gradient, leading to winds increasing
slightly from the already high values observed today. Wind gusts
of 55 to 65 mph are expected, with some locations perhaps hitting
70 mph. These winds are strong enough to cause localized damage,
and will be the most intense in the midnight to 9am Friday
timeframe, after which time winds slowly subside throughout the
day.

Central to northwest Iowa is likely to be one of the areas receiving
the highest snowfall rates and totals in this weather setup. Recent
high-resolution model guidance gives consensus snowfall totals in
the 4 to 7 inch range for northwest Iowa, including Spencer, Storm
Lake, and Sioux City. The Buffalo Ridge in southwest Minnesota is
also likely to see enhanced snow totals due to orographic lift
assisting the already conductive synoptic forcing. Snow totals here
forecast to be in the 5 to 8 inch range. Blizzard Warnings cover the
combined wind and snow threats for these regions, and last through
much of the day Friday.

Further west, for locations such as Madison SD, Sioux Falls, and
Yankton SD, snow rates and totals will be much lower. Intermittent
blizzard conditions are still expected overnight, but snow totals
are likely to be more in the 1 to 3 inch range. This is largely due
to the southward shift in the low center and northeasterly winds
causing downsloping (and therefore sinking motion) off the Buffalo
Ridge. With snow mostly ending by the mid-morning for these areas,
have opted to transition the Blizzard Warning to a strongly-worded
Winter Weather Advisory at 6am CST. Winds will remain strong later
Friday morning, with gusts of 45 to 55 mph, but the lack of new snow
is expected to improve visibility and prevent true blizzard
conditions. Nevertheless, remain vigilant if driving Friday, as
isolated snow showers could still cause reduced visibility and
dangerous travel conditions.

.LONG TERM...(Friday Night through Thursday)
Issued at 402 PM CST Thu Jan 14 2021

By Friday night the bulk of the system moves off to the east, and
winds subside after sunset. Behind this weather system,
weekend temperatures are surprisingly mild due to a robust ridge
moving through the northwesterly flow pattern. Highs on Saturday
and Sunday should be near or slightly above normal (upper 20s to
low 30s).

On Monday into Tuesday, another longwave trough deepens over the
Rockies and Plains. The lift associated with this wave forces a re-
introduction of slight PoPs into the forecast; however, there is
considerable uncertainty with this system with the EC being notably
quicker and less wrapped up than the GFS.

The middle of next week looks mostly dry under weak upper level
flow and a continental air mass.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1200 PM CST Thu Jan 14 2021

Very strong northwest winds will gust 40 to 50 kt over the next
24 hours. In addition, snowfall will increase for areas along and
east of I-29 this evening and overnight, including KFSD and KSUX.
Expect visibility to decrease quickly this evening as snow moves
in, with 1 mile to 1/2 mile visibility becoming common, and 1/4
mile visibility being possible for locations along the Buffalo
Ridge in southwest Minnesota (such as KOTG) and for northwest Iowa
(including KSUX and KSLB). Conditions remain poor through the
afternoon Friday, with slow improvement during the evening and
overnight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 6 PM CST this evening for SDZ039-054>056-
     061-062-066-067-069>071.

     Blizzard Warning until 6 PM CST Friday for SDZ070-071.

     High Wind Warning until noon CST Friday for SDZ038-050-052-053-
     057>060-063>065-068.

     Blizzard Warning until 6 PM CST Friday for SDZ040.

     Winter Weather Advisory from 6 AM to 3 PM CST Friday for SDZ039-
     054>056-061-062-066-067-069.

     Blizzard Warning until 6 AM CST Friday for SDZ039-054>056-061-
     062-066-067-069.

MN...High Wind Warning until 6 PM CST this evening for MNZ098.

     Blizzard Warning until 6 PM CST Friday for MNZ071-072-080-081-
     089-090-097.

     Winter Weather Advisory from 6 AM to 3 PM CST Friday for MNZ098.

     Blizzard Warning until 6 AM CST Friday for MNZ098.

IA...High Wind Warning until 6 PM CST this evening for IAZ001-012-020-
     031.

     Blizzard Warning until 6 PM CST Friday for IAZ012-020-031.

     Blizzard Warning until 6 PM CST Friday for IAZ002-003-013-014-
     021-022-032.

     Winter Weather Advisory from 6 AM to 3 PM CST Friday for IAZ001.

     Blizzard Warning until 6 AM CST Friday for IAZ001.

NE...High Wind Warning until 6 PM CST this evening for NEZ013-014.

     Blizzard Warning until 6 PM CST Friday for NEZ013-014.

&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...VandenBoogart
Hazardous weather outlook, Jan 14, 6:33 AM CST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
633 AM CST Thu Jan 14 2021

SDZ038-050-052-053-057>060-063>065-068-151245-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-
633 AM CST Thu Jan 14 2021

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Strong northwest winds are expected across the area Thursday into
Friday, with gusts in excess of 50 mph, possibly gusting over 65
mph. The gusty winds may be accompanied by light to moderate snow,
and while accumulations are still uncertain, the combination of
falling snow and strong winds may produce hazardous travel
conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Windy conditions will continue through Friday morning. Light snow
is possible during the morning hours, and travel will likely be
hazardous due to the strong winds producing low visibilities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ003-MNZ071-072-080-081-089-090-097-SDZ040-151245-
Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Brookings-
633 AM CST Thu Jan 14 2021

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and east central South Dakota.

.DAY ONE...Today and Tonight

Strong northwest winds are expected across the area Thursday into
Friday, with gusts in excess of 45 mph, possibly gusting over 50
mph. Moderate to heavy snowfall will start by mid-late
afternoon,and in combination with the strong winds, blizzard
conditions are expected through the overnight period.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Blizzard conditions will continue through mid to late afternoon
hours on Friday. Strong winds will continue through the day, with
gusts up to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-002-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ039-
054>056-061-062-066-067-069>071-151245-
Lyon-Osceola-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Rock-Dixon-Dakota-Kingsbury-Miner-Lake-Moody-McCook-
Minnehaha-Turner-Lincoln-Yankton-Union-
633 AM CST Thu Jan 14 2021

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Strong northwest winds are expected across the area Thursday into
Friday, with gusts in excess of 50 mph, likely gusting over 60
mph. Moderate to heavy snowfall will start by early evening,and
in combination with the strong winds, blizzard conditions are
expected through the overnight period.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Blizzard conditions will continue through mid to late afternoon
hours on Friday. Strong winds will continue through the day, with
gusts up to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 14, 3:18 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 PM CST THU JAN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     NON-TSTM WND GST 3 N MITCHELL            43.77N 98.04W
01/14/2021  M62 MPH          DAVISON            SD   ASOS

            ASOS STATION KMHE MITCHELL MUNICIPAL
            AIRPORT.

0306 PM     NON-TSTM WND GST 1 ESE LE MARS           42.78N 96.15W
01/14/2021  M60 MPH          PLYMOUTH           IA   MESONET

            MESONET STATION DW1631 LE MARS.

0115 PM     NON-TSTM WND GST 1 W HOWARD              44.01N 97.55W
01/14/2021  M60 MPH          MINER              SD   MESONET

            MESONET STATION 297 SD RWIS HOWARD JUNCTION
            OF SD35/SD25.

0226 PM     NON-TSTM WND GST 2 NW TRIPP              43.24N 97.99W
01/14/2021  M58 MPH          HUTCHINSON         SD   MESONET

            MESONET STATION 26 SD RWIS TRIPP.

0145 PM     NON-TSTM WND GST 4 ESE FORESTBURG        44.01N 98.03W
01/14/2021  M57 MPH          SANBORN            SD   MESONET

            MESONET STATION 6 SD RWIS FORESTBURG.

1239 PM     NON-TSTM WND GST 10 SSW AURORA           44.15N 96.76W
01/14/2021  M57 MPH          MOODY              SD   MESONET

            MESONET STATION 224 SD RWIS WARD.

0200 PM     NON-TSTM WND GST 3 S CHAMBERLAIN         43.77N 99.32W
01/14/2021  M56 MPH          BRULE              SD   ASOS

            ASOS STATION K9V9 CHAMBERLAIN MUNICIPAL
            AIRPORT.

1249 PM     NON-TSTM WND GST 5 S FREEMAN             43.28N 97.42W
01/14/2021  M56 MPH          HUTCHINSON         SD   MESONET

            MESONET STATION 163 SD RWIS FREEMAN.

0156 PM     NON-TSTM WND GST 2 NE YANKTON            42.92N 97.37W
01/14/2021  M55 MPH          YANKTON            SD   AWOS

            AWOS STATION KYKN YANKTON MUNICIPAL AIRPORT.

0105 PM     NON-TSTM WND GST 5 SSW WORTHING          43.26N 96.80W
01/14/2021  M55 MPH          LINCOLN            SD   MESONET

            MESONET STATION 176 SD RWIS DAVIS.

1049 AM     NON-TSTM WND GST 2 WSW GAYVILLE          42.88N 97.22W
01/14/2021  M55 MPH          YANKTON            SD   MESONET

            MESONET STATION 197 SD RWIS GAYVILLE.

0130 PM     NON-TSTM WND GST 1 ENE WHITE LAKE        43.73N 98.69W
01/14/2021  M53 MPH          AURORA             SD   MESONET

            MESONET STATION WTES2 WHITE LAKE.

0304 PM     NON-TSTM WND GST 3 SSW BERESFORD         43.04N 96.80W
01/14/2021  M51 MPH          UNION              SD   MESONET

            MESONET STATION 16 SD RWIS BERESFORD.

0256 PM     NON-TSTM WND GST 2 SW BROOKINGS          44.28N 96.82W
01/14/2021  M51 MPH          BROOKINGS          SD   AWOS

            AWOS STATION KBKX BROOKINGS MUNICIPAL
            AIRPORT.

0135 PM     NON-TSTM WND GST 3 WSW LAKESIDE          42.60N 95.22W
01/14/2021  M51 MPH          BUENA VISTA        IA   AWOS

            AWOS STATION KSLB STORM LAKE AIRPORT.

&&
Local storm report, Jan 14, 3:20 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CST THU JAN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     NON-TSTM WND GST 3 NNW SIOUX FALLS       43.58N 96.75W
01/14/2021  M58 MPH          MINNEHAHA          SD   ASOS

            ASOS STATION KFSD SIOUX FALLS AIRPORT.

&&

MM
Local storm report, Jan 14, 3:26 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
326 PM CST THU JAN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     NON-TSTM WND GST 3 W GEDDES              43.26N 98.76W
01/14/2021  M56 MPH          CHARLES MIX        SD   MESONET

            MESONET STATION RLAS2 LAKE ANDES RAWS.

&&

MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 blizzard. Local standard time, as filed.

Blizzard, Lincoln

When
January 14, 5:00 PM CST to January 15, 3:00 PM CST
Where
Lincoln forecast zone
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

As snow developed and began to accumulate during the evening on January 14, the increase in winds to a sustained 30 to 35 mph, with a few gusts as high as 55 mph at a personal weather station at Ivanhoe and at a Minnesota Department of Transportation site near Lake Benton, resulted in widespread near white-out conditions. Most state roads were closed by early evening on January 14 as plows were pulled due to dangerous conditions, then were opened again during the morning of January 15. Snowfall totaled 4.0 inches 8 miles southeast of Hendricks.

Blizzard, Nobles

When
January 14, 7:00 PM CST to January 15, 4:00 PM CST
Where
Nobles forecast zone
Reported by
AWOS
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

As snow developed and began to accumulate during the evening on January 14, the increase in winds to a sustained 30 to 35 mph, with a few gusts as high as 54 mph at Worthington (OTG) and at a Minnesota Department of Transportation site near Rushmore, resulted in widespread near white-out conditions. Interstate 90 and most state roads were closed by early evening on January 14 as plows were pulled due to dangerous conditions, then were opened again during the morning of January 15. Snowfall totaled 4.5 inches at Worthington.

Blizzard, Rock

When
January 14, 7:00 PM CST to January 15, 9:00 AM CST
Where
Rock forecast zone
Reported by
AWOS
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

As snow developed and began to accumulate during the evening on January 14, the increase in winds to a sustained 30 to 35 mph, with a few gusts as high as 54 mph at a Minnesota Department of Transportation site near Beaver Creek and 46 mph at Luverne (LYV), resulted in widespread near white-out conditions. Interstate 90 and most state roads were closed by early evening on January 14 as plows were pulled due to dangerous conditions, then were opened again during the morning of January 15. Snowfall totaled 3.0 inches at Hills.

Blizzard, Lyon

When
January 14, 7:00 PM CST to January 15, 4:00 PM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

As snow developed and began to accumulate during the evening on January 14, the increase in winds to a sustained 30 to 35 mph, with a few gusts as high as 47 mph at Marshall (MML) and Tracy (TKC), resulted in widespread near white-out conditions. Most state roads were closed by early evening on January 14 as plows were pulled due to dangerous conditions, then were opened again during the morning of January 15. Snowfall totaled 2.3 inches at Marshall.

Blizzard, Murray

When
January 14, 8:00 PM CST to January 15, 4:00 PM CST
Where
Murray forecast zone
Reported by
AWOS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

As snow developed and began to accumulate during the evening on January 14, the increase in winds to a sustained 30 to 35 mph, with a few gusts as high as 53 mph at Slayton (DVP) and 52 mph at a Minnesota Department of Transportation site 3 miles west of Dovray, resulted in widespread near white-out conditions. Most state roads were closed by early evening on January 14 as plows were pulled due to dangerous conditions, then were opened again during the morning of January 15. Snowfall totaled 2.0 inches at Lake Wilson.

Blizzard, Pipestone

When
January 14, 8:00 PM CST to January 15, 4:00 PM CST
Where
Pipestone forecast zone
Reported by
AWOS
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

As snow developed and began to accumulate during the evening on January 14, the increase in winds to a sustained 30 to 35 mph, with a few gusts as high as 45 mph at Pipestone (PQN) resulted in widespread near whiteout conditions. Most state roads were closed by early evening on January 14 as plows were pulled due to dangerous conditions, then were opened again during the morning of January 15. Snowfall totaled 6.0 inches at Pipestone and 3.1 inches at Edgerton.

Blizzard, Cottonwood

When
January 15, 1:00 AM CST to 4:00 PM CST
Where
Cottonwood forecast zone
Reported by
AWOS
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

As snow developed and began to accumulate during the evening on January 14, the increase in winds to a sustained 30 to 35 mph, with a few gusts as high as 46 mph at a Minnesota Department of Transportation site 4 miles east northeast of Jeffers and 44 mph at Windom (MWM), resulted in widespread near white-out conditions. Most state roads were closed by early evening on January 14 as plows were pulled due to dangerous conditions, then were opened again during the morning of January 15. Snowfall totaled 2.6 inches at Windom.

Blizzard, Jackson

When
January 15, 1:00 AM CST to 4:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

As snow developed and began to accumulate during the evening on January 14, the increase in winds to a sustained 30 to 35 mph, with a few gusts as high as 55 mph at Jackson (MJQ) and 50 mph at a Minnesota Department of Transportation site 4 miles southeast of Lakefield, resulted in widespread near white-out conditions. Interstate 90 and most state roads were closed by early evening on January 14 as plows were pulled due to dangerous conditions, then were opened again during the morning of January 15. Snowfall totaled 2.7 inches 2 miles northeast of Lakefield.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938978, 938973, 938975, 938977, 938974, 938976, 938971, 938972.